Louisiana, 2011

Excessive Heat in Louisiana, August 16, 2011

August 16, 2011 · NWS SHV · 1 event in 1 county or zone

Excessive heat claimed the life of a 75 year old woman and her disabled son. Investigators determined that the two likely perished because of the heat from earlier in the week.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heat claimed the life of a 75 year old woman and her disabled son. Investigators determined that the two likely perished because of the heat from earlier in the week. Police said that the air conditioning was not working in their home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 4:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 16, 4:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
502 AM CDT TUE AUG 16 2011

.DISCUSSION...

ON THIS MORNING MAP...A LARGE RIDGE OF HIGH PRESSURE CENTERED
OVER CENTRAL AND WESTERN TEXAS EXPANDED NORTH COVERING MUCH OF THE
WESTERN TWO THIRDS OF THE NATION WITH THE MAIN AXIS REACHING INTO
TO UPPER MID WEST AND INTO CANADA. TROUGHS OF LOW PRESSURE DROPPED
SOUTH ACROSS THE EASTERN STATES AND OFF THE WEST COAST. ON THE
SURFACE A WEAK NEARLY STATIONARY BOUNDARY EXTENDED SOUTHEAST
ACROSS EAST TEXAS INTO CENTRAL AND SOUTHEAST LOUISIANA. THIS
SURFACE BOUNDARY ALONG WITH DISTURBANCES MOVING SOUTHEAST THROUGH
THE RIDGE OF HIGH PRESSURE WILL COMBINE WITH DAYTIME HEATING AND
PROVIDE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. THE BOUNDARY
WILL BE WASHING OUT OVERNIGHT AS IT LIFTS SLOWLY NORTHEAST...BUT
STILL A FOCUS FOR CONVECTION DEVELOPMENT. UNDER THE RIDGE OF HIGH
PRESSURE THAT WILL REMAIN AROUND FOR THE REST OF THIS WEEK AND
INTO THE EARLY PART OF NEXT WEEK TO PROVIDE FOR A HOT AND MAINLY
DRY FORECAST PERIOD...WITH TEMPERATURES EACH DAY CLIMBING TO NEAR
AND ABOVE 100 DEGREES. DEW POINTS WILL REMAIN LOW ENOUGH DUE TO
MIXING INTO THE AFTERNOON TO KEEP HEAT INDEX READING TO AROUND
100 TO 105 DEGREES...WHICH IS JUST BELOW HEAT ADVISORY CRITERIA.
DISTURBANCES ROUNDING THE EAST AND NORTHEAST SIDE OF THE UPPER
SYSTEM WILL PROVIDE FOR SMALL RAIN CHANCES. /06/

&&

.AVIATION...

WEAK FRONTAL BOUNDARY NOTED ALONG A LINE FROM KJDD...TO KGGG...TO
KIER. BOUNDARY IS EXPECTED TO CONTINUE RETREATING TO THE NE THIS
MORNING...RESTORING S/SELY WINDS 5-10 KTS AREAWIDE. ISOLD CONVECTION
MAY BE POSSIBLE IN VC OF FRONTAL BOUNDARY DURING PEAK HEATING THIS
AFTN...AND WILL END SHORTLY AFTER SUNSET. OTHERWISE...VFR IS
EXPECTED TO PREVAIL THROUGHOUT THE PD. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 103  76 103  75 103 /  20  10  20  20  20
MLU  98  71  99  73 100 /  20  20  20  20  20
DEQ 100  72 100  74 101 /  20  20  20  20  20
TXK 100  75 101  74 101 /  20  20  20  20  20
ELD  98  71 100  72 100 /  20  20  20  20  20
TYR 104  77 104  77 104 /  20  10  10  10  20
GGG 104  75 103  75 103 /  20  10  10  10  20
LFK 104  73 103  75 102 /  10  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/12
Hazardous weather outlook, Aug 16, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT TUE AUG 16 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR SOME LOCATIONS TODAY
AND TONIGHT ALONG AND NEAR A NEARLY STATIONARY BOUNDARY THAT WILL
LIFT NORTH. STRONG AND GUSTY WINDS WILL BE POSSIBLE IN AND NEAR
THUNDERSTORMS. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
TODAY WITH HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES
WITH BRIEF AND ISOLATED HIGHER READINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES.
WITH BRIEF AND ISOLATED HIGHER READINGS. NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...TRAINED STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED TODAY OR
TONIGHT.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Ouachita

When
August 16, 6:00 AM CST
Where
Ouachita forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Ouachita2011-08-1675FemalePermanent HomeDirect
Excessive Heat, Ouachita2011-08-16MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323591.